Looking at the whole picture of weight loss, glucose-lowering medications, and blood pressure medications.
A woman, 72 years of age, type 2 diabetes, obesity, taking metformin, GLP1, ARB, and antidepressant (SSRI). She lost 20% total body weight in the past year. She was recently complaining of dizziness and weakness. Glucose levels in the ’60s at home, at which time had symptoms of hypoglycemia. Glucose-lowering medications (metformin and GLP-1) were stopped. Continued to complain of dizziness and weakness, especially in the morning. She thought these symptoms were related to not eating enough. Asked patient to come in so we could evaluate. Patient was hypotensive. Decreased her antihypertensive medication to 1/2 the dose—patient-reported feeling better except when she woke up with glucose levels in the ’60s. Again, I asked the patient to come in. Checked blood pressure, which was normal with no orthostatic hypotension. 2-hr postprandial was 109. After more discussion, the patient reported not eating before getting active in the morning. Recommended patient eat first thing in the morning. She did so and had no further complaints.
- Don’t blame any and all untoward symptoms of people who have diabetes on their glucose levels.
- As people who have obesity lose weight, check meds, vital signs, and meds frequently. Medications may often need to be adjusted.
- Teach patients who are losing weight and taking glucose-lowering medications and antihypertensive medications to check glucose and blood pressure, including signs and symptoms of hypoglycemia and hypotension.
|If you have a “Diabetes Disaster Averted” story like this one about glucose lowering and blood pressure medications, please let us know! If we feature your Disaster Averted in our e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).|
Copyright © 2016, 2021 HIPER LLC